Diabetics taking Avandia who are concerned about the drug following Wednesday's decision by a Food and Drug Administration advisory committee to allow it to remain on the market should continue taking the drug until they can make arrangements with their physician to receive alternatives, three groups of physicians who treat diabetes said Thursday.
The Endocrine Society, the American Diabetes Assn. and the American Assn. of Clinical Endocrinologists issued a joint statement saying that the risk of stopping the drug abruptly is greater than any potential risk of cardiovascular disease that might be caused by the drug.
"Patients should continue taking all currently prescribed medications unless instructed otherwise by their healthcare provider," said Dr. Robert A. Vigersky, immediate past president of the Endocrine Society. "Stopping diabetes medications can cause significant harm and result in higher levels of blood glucose that may cause severe short-term health problems and could increase the risk of diabetes-related complications in the long term."
"The worst outcome would be to not treat diabetes properly, thereby risking its complications," Dr. Daniel Einhorn, president of the American Assn. of Clinical Endocrinologists, said in a statement. "This unintended consequence has happened with past inquiries into diabetes medications, and we very much want to avoid it happening again."
Although 12 members of the 33-person FDA advisory committee wanted to recall the drug, the rest felt it provided sufficiently distinct advantages to remain on the market, although several called for strengthening the warning label on the drug's box. Some evidence indicates that Avandia is more effective than a similar drug, Actos — which is not thought to cause cardiovascular problems — at lowering cholesterol levels. It is also thought to be more cost-effective than Actos.
"Reports regarding the cardiovascular safety of rosiglitazone [Avandia] have not been definitive," according to the societies' statement. "While some analyses have suggested an increased cardiovascular risk with use of the diabetes drug, others have not shown substantial evidence of such an association."
More information can be found here.